Vermont, 2020

Winter Storm and Winter Weather in Vermont, May 8 to 9, 2020

May 8 to 9, 2020 · NWS ALY · 2 events in 2 counties and zones

A late-season storm brought accumulating snowfall to portions of Bennington and western Windham Counties from the evening of the 8th into the early morning of the 9th. Amounts ranged from 3 to 9 inches, locally up to a foot.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A late-season storm brought accumulating snowfall to portions of Bennington and western Windham Counties from the evening of the 8th into the early morning of the 9th. Amounts ranged from 3 to 9 inches, locally up to a foot. In addition, wind chills fell into the teens and 20s during the morning of the 9th. The snow accumulated on some roads, resulting in tractor trailers becoming stuck on Route 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 8, 6:59 PM EST, 1 minute earlier.

Area forecast discussion, May 8, 6:59 PM EST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
759 PM EDT Fri May 8 2020

.SYNOPSIS...
A storm system passing south and east of the region
across southeastern New England will bring rain and snow
transitioning to snow tonight, with a light snow accumulation for
most areas. Blustery and unseasonably colder weather is expected for
Mothers Day weekend, with some additional passing rain and snow
showers. Temperatures will slowly moderate back towards normal
during latter half of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 651 PM EDT...The latest RAP analysis has low pressure
organizing and lifting northeast of southeast PA towards
southern NJ this hour. The mid and upper level trough is
shifting from positive to neutral tilt with some short-wave
energy phasing into the developing cyclone. The low and mid
level baroclinic zone continues to tighten and the latest SPC
RAP Mesoanalysis shows the best H850-700 FGEN across eastern PA
extending into southern NY. The best mid and upper level FGEN at
H700-500 is across western and northern NY, where we have seen
rapid wet bulb cooling and snow break out over the past few
hours. We have seen some snow at the NYS Mesonet camera over
Herkimer in the western Mohawk Valley. The temp-dewpt
depressions have become less than 5F south and west of the
Capital Region, but from the Capital Region north and east they
remain 20-25F. This is due to the low to mid level dry air with
the southwest flow aloft. It will take a little more time to
saturate, as the QG lift strengthens ahead of the fast moving
surface cyclone. We retooled PoPs and tried to account for the
wet bulb effect as fast as possible to the south and west. 18Z
QPF amounts came up slightly with 18Z NAM/GFS by a few tenths,
but we still think a fairly sharp gradient in will occur north
and west of the Capital Region. The highest snowfall amounts
will be over the eastern Catskills with 2-4", and possibly the
southern Greens. The Berkshires, northern/central Taconics
including the Rensselaer Plateau could have 1-3". 1-2" across
the Litchfield Hills and southern Adirondacks, and an inch or
less in the major valleys.

Some more details from the previous near term...

Best FGEN has come a little further north but good agreement
for the enhanced band to remain near or just south of Albany
through the evening hours. Now, the challenge is precip types.
As dewpoint depressions remain rather high, wet bulb zero
heights are expected to quickly fall where we will start out as
light rain then transition to snow rather quickly across the
terrain then eventually into the valley locations as the evening
progresses. So those higher terrain areas remain under the
threat for a few inches of May snow. As for valley locations,
rather mild soil temperatures and a delay onset of the snow
should keep accumulations to around an inch, mainly on those
grassy and elevated surfaces. Per the latest HRRR/HRRRv4, seems
the back edge of the rain/snow will transverse the region from
west to east with diminishing trends west of the Hudson toward
midnight, then 2-4 AM Saturday morning for western New England.
Some lingering upslope conditions may add a couple more tenths
of an inch of snow before subsiding toward sunrise. Overnight
lows generally into the 20s across the terrain and lower 30s for
valley locations. Due to snow in the forecast and per
coordination along with duration of temperatures near freezing
where the growing season has begun, we decided to hold off on
headlines.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Saturday morning, surface low in the Gulf of Maine continues to
intensify as upper trough becomes negatively tilted. Wind field
and magnitudes are of concern as mixing heights and wind
magnitudes within the layer will allow for occasional gusts into
the 30-40kt range. High values may result in wind headlines for
portions of the region. Furthermore, this too will allow for
the vortex, accompanied by around -40C H500 air to slide
southward during the daylight hours. Impressive lapse rates,
moist cyclonic flow, lake effect-enhancement from Lake Ontario
with increasing delta t/s, will result in convective elements of
rain/snow showers with perhaps some graupal. In fact, we may
see a new record monthly low H500 temperature on Saturday (quick
look at climatology shows values at or just below -30C for the
month of May). So PoPs will the highest into the terrain. High
temperatures, if we want to call it that, will be close to new
records for lowest maximum temperatures for the date as H850
temperatures will be near -10C.

Loss of daytime heating and passage of the cold pool will result
in the diminishing trend in precip coverage and wind magnitudes.
A variable sky coverage will be sure to allow for a very chilly
night and freeze warnings where the growing season has started
will likely be issued. Lows into the 20s and lower 30s (at or
below 32F) for valley locations.

Another PV anomaly currently in the vicinity of Alberta, is
forecast per the NCEP model suite and international guidance to
track across the upper Mississippi Valley, Ohio Valley and into
the eastern Great Lakes later Sunday into Sunday. So clouds will
be in the increase yet again and increasing probabilities for
rain/snow across the region, especially Sunday night. Thermal
profiles appear to be milder with areas along and south of I90
expected to be above freezing per H850. So highs Sunday moderate
back into the 40s and 50s with overnight lows mainly into the
30s and some lower 40s for the Capital Region and points
southward including Litchfield County CT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
The extended forecast will feature below normal temperatures into
the middle of the week with a mean longwave trough in place over the
Northeast.  However, a trend for moderating temperatures to more
seasonal levels is expected late in the week, as a warm front
approaches bringing some showers.

Monday into Monday Night...A short-wave trough approaches from the
lower Great Lakes Region and PA Monday morning.  This disturbance is
forecast a bit further north compared to yesterday on the latest 12Z
GFS/ECMWF and several of the Ensembles.  The cyclonic vorticity
advection associated with the short-wave and some weak warm
advection will produce some showers.  The greatest threat will be
from the Mohawk Valley, Capital Region, and southern VT southward
where we have chance and low likely PoPs.  Further north, we have
slight chance values. This short-wave will help amplify the H500
long-wave trough with heights to 2 to 3 STDEVs below normal over
Midwest into the Northeast.  H850 temps will be -2 to -3 STDEVs
below normal. The showers with the weak sfc wave lifting northeast
towards the Gulf of Maine Mon night should end, and their could
briefly be a few snow showers over the high peaks of the eastern
Catskills. Max temps on Monday will be in the upper 40s to mid 50s
in the valleys with a few upper 50s over mid Hudson valley.  Lows
will fall back in the mid 20s to around 30F over the mtns, and lower
to mid 30s in the valleys and over the hills.  Some frost/freeze
issues are likely Monday night into Tuesday morning, as the growing
season will have begun across most of the region.  There should  be
a decent pressure gradient with west to northwest winds to 10 to 20
mph most of the night in the wake of the system.

Tuesday...Low pressure continues to move northeast into the Canadian
Maritimes with high pressure building in from the Midwest and TN
Valley.   H850 temps based on the 12Z GEFS will again run -2 to -3
STDEVs below normal with highs around 15 degrees below normal.  It
will continue to be brisk with a few lake effect showers maybe
impacting locations west of the Hudson River Valley in the
afternoon.  High temps will be in the upper 40s to mid 50s in the
valleys and upper 30s to mid 40s over the mtns with a mixture of
clouds and sunshine.

Tuesday night into Thursday...Mainly dry weather is expected Tuesday
night into most of Thursday, as high pressure builds in from the OH
Valley into the Mid Atlantic States.  The subsidence from the high
should provide increasing sunshine and lighter winds.  Lows Tue
night will be similar to Monday night, and additional frost/freeze
headlines will be possible.  Max temps in the 40s and 50s on WED
will trend warmer on THU with lower 50s to lower 60s over most of
the region, as low to mid level warm advection increases with the
sfc high building in from the south.  A few showers may creep closer
to locations west of the Hudson Valley late THU pm.

Thursday Night into Friday...A more unsettled pattern begins as a
warm front moves toward the region with periods of showers.  The
flow becomes more zonal aloft, as a wave of low pressure may pass
north of the St. Lawrence Valley on Friday.  Temps trend towards
seasonal levels, as PoPs were increased to high chance and likely
values THU night into FRI.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Low pressure will move along or just south of Long Island and
southeast New England tonight and be near eastern Maine by
tomorrow morning. The cyclone will deepen and intensify as it
moves into New Brunswick tomorrow afternoon, as a mid and upper
level low will be over the region.

A mixture of snow and rain transitioning to all snow will occur
between 02Z-04Z for KGFL/KALB/KPSF/KPOU. The transition will
happen first at KGFL/KPSF and then will occur closer to 03Z-04Z
at KALB/KPOU. Expect cigs and vsbys to fall to MVFR levels at
all the TAF sites with IFR conditions possible at KALB/KPSF. We
kept IFR conditions in from 03Z-06Z/SAT at KALB and 02Z-09Z/SAT
at KPSF. The system is a fast mover and conditions should rise
back to VFR levels between 06Z-09Z with lingering snow or snow
showers at KALB/KPSF.

Expect widespread VFR with sct-bkn low and mid level clouds at
5-6 kft AGL/10-15 kft AGL towards 12Z/SAT. A brief period of
clearing is possible, but due to the chilly air mass aloft with
the upper low, expect sct-bkn stratocumulus/cumulus at 4-6 kft
AGL from the late morning into the afternoon with some rain or
snow showers around. We kept mainly VCSH groups in with likely
steadier showers at KPSF.

The winds will be northwest to west at 8-12 kts tonight, except
at KPSF/KPOU the winds will be 5-8 kts early on before becoming
northwest to west at 8-12 kts between 02Z-04Z/SAT. The winds
will increase from the west to northwest at 10-15 kts in the
early morning hours with some gusts 20-25 kts at KALB/KPSF. A
strong sfc pressure gradient will be over the region late
tomorrow morning into the afternoon with some mixing to 2-3 kft
AGL and the west/northwest winds will increase to 15-22 kts with
some gusts 30-35 kts.

Outlook...

Saturday Night: Moderate Operational Impact. Breezy. Scattered
SHRA...SHSN.
Sunday: Moderate Operational Impact. Windy Isolated SHRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA.
Monday: Moderate Operational Impact. Chance of SHRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.

&&

.FIRE WEATHER...
Low Relative Humidity Values Between 25 and 35 percent and Wind
Gusts 35 to 45 mph Possible Tomorrow....

Rain and snow will overspread the region late this afternoon into
this evening resulting in over a quarter inch of precipitation from
the Capital Region into the mid-Hudson Valley, NW CT, the Berkshires
and eastern Catskills with under a quarter inch for areas north and
west of Albany.

Chilly air will be in place tomorrow with high temperatures only
reaching into the 30s and 40s for all areas. Relative humidity
values drop by tomorrow afternoon, ranging 25 to 35 percent. In
addition, northwesterly winds strengthen late tonight and stay
strong throughout the day tomorrow. Sustained winds strengthen to 15
to 25mph with gusts up to 35 to 45 mph. The strongest winds will
likely occur across west to east oriented valley areas including the
Mohawk Valley down into the Capital Region and into the Berkshires.
Scattered rain and snow shower will also occurr tomorrow during the
day.

&&

.HYDROLOGY...
Rivers are expected to stay steady this weekend before gradually
dropping early next week.

Precipitation from a disturbance passing over the mid-Atlantic will
spread precipitation over the region from south to north starting
late this afternoon and continue into this evening. Areas from the
eastern Catskills, mid-Hudson Valley, the Berkshires, NW CT and the
Capital Region should receive between 0.25 and 0.50 inch with lower
amounts between a 0.10 and 0.25 inch falling over areas north and
west of the Capital Region. Initial precipitation should fall as
rain or rain/snow mix but should transition to snow this evening.

Additional scattered rain and snow showers are expected tomorrow
with most areas receiving about a tenth or less of precipitation
(highest amounts falling over the western facing slopes of the
Berkshires, southern Greens, and Taconics).

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...BGM/Wasula
NEAR TERM...BGM/Wasula
SHORT TERM...BGM
LONG TERM...Wasula
AVIATION...Wasula
FIRE WEATHER...Speciale
HYDROLOGY...Speciale
Hazardous weather outlook, May 8, 2:56 PM EST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
356 PM EDT Fri May 8 2020

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
356 PM EDT Fri May 8 2020

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

Precipitation will transition to mostly snow through the evening
hours. Snow accumulations up to an inch for valley areas, with 1 to
4 inches across the hills and mountains, mainly on grassy and non
paved surfaces. Locally slick conditions are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Northwesterly winds will be gusty on Saturday, with some gusts as
high as 45 mph. If confidence increases for greater gusts, then a
Wind Advisory will be issued.

Some additional snow showers are expected on Saturday, mainly for
the higher terrain and Mohawk Valley. Gusty winds accompanying the
falling snow will result in reduced visibility, causing locally
hazardous traveling conditions.

Cold temperatures are expected for Saturday night. In areas where
the growing season has begun, some spots may lower to close to the
freezing mark. A freeze warning may be needed.

Another unseasonably cold air mass is forecast for Monday night and
again Tuesday night. Frost and Freeze headlines may be needed for
locations where the growing season has begun.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report winter precipitation
amounts to the National Weather Service in Albany New York, while
following all local, state and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Bennington

When
May 8, 7:00 PM EST to May 9, 7:00 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Weather, Western Windham

When
May 8, 7:00 PM EST to May 9, 7:00 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2020Every state in 2020This day in weather historyWarnings in Vermont, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890836, 890837.